zbMATH — the first resource for mathematics

Some properties of horocycles on Damek-Ricci spaces. (English) Zbl 1156.43004
Damek-Ricci spaces form a large class of solvable Lie groups equipped with a suitable Riemannian metric. They are named after E. Damek and F. Ricci, who noted that they are harmonic spaces. This class includes all rank-one symmetric spaces of the noncompact type. However, many Damek-Ricci spaces are not symmetric, i.e., the geodesic inversion around the origin is not an isometry, so nonsymmetric Damek-Ricci spaces provide counterexamples to the Lichnerowicz conjecture.
Several authors have studied analysis on these spaces in order to understand the differences between symmetric and nonsymmetric harmonic spaces. Although radial analysis is essentially the same in both cases, the study of nonradial analysis is often much more complicated in the nonsymmetric case. This is due to the lack of a group acting transitively by isometries on geodesic spheres.
In this paper the authors study some basic properties of horocycles on Damek-Ricci spaces. Horocycles generalize the notion of hyperplane in \(\mathbb R^n\) and they are defined as level sets of the Busemann function. One can write the Busemann function in terms of Poisson kernels. As a consequence, horocycles can also be viewed as level sets of the Poisson kernel.
The main result of the paper is that a Damek-Ricci space is symmetric iff the geodesic inversion preserves the set of horocycles. In the proof the authors use the fact that symmetric spaces are characterized among all Damek-Ricci spaces by a purely algebraic condition, called the \(\jmath^2\)-condition.

43A80 Analysis on other specific Lie groups
37-06 Proceedings, conferences, collections, etc. pertaining to dynamical systems and ergodic theory
22E25 Nilpotent and solvable Lie groups
37D40 Dynamical systems of geometric origin and hyperbolicity (geodesic and horocycle flows, etc.)
Full Text: DOI
[1] Anker, J.-Ph.; Damek, E.; Yacoub, C., Spherical analysis on harmonic AN groups, Ann. scuola norm. sup. Pisa, 23, 643-679, (1996) · Zbl 0881.22008
[2] Astengo, F.; Camporesi, R.; Di Blasio, B., The helgason Fourier transform on a class of nonsymmetric harmonic spaces, Bull. austral. math. soc., 55, 405-424, (1997) · Zbl 0894.43003
[3] Astengo, F.; Cowling, M.; Di Blasio, B.; Maddala, S., Hardy’s uncertainty principle on certain Lie groups, J. London math. soc., 62, 461-472, (2000) · Zbl 1026.43002
[4] Astengo, F.; Di Blasio, B., A paley – wiener theorem on NA harmonic spaces, colloq. math., 80, 211-233, (1999) · Zbl 0938.43003
[5] Cowling, M.; Dooley, A.H.; Korányi, A.; Ricci, F., H-type groups and Iwasawa decompositions, Adv. math., 87, 1-41, (1991) · Zbl 0761.22010
[6] Cowling, M.; Dooley, A.H.; Korányi, A.; Ricci, F., An approach to symmetric spaces of rank one via Heisenberg type groups, J. geom. anal., 8, 199-237, (1998) · Zbl 0966.53039
[7] Damek, E., A Poisson kernel on Heisenberg type nilpotent groups, Colloq. math., 53, 239-247, (1987) · Zbl 0661.53035
[8] Damek, E., Curvature of a semidirect extension of a Heisenberg type nilpotent group, Colloq. math., 53, 249-253, (1987) · Zbl 0661.53034
[9] Damek, E., The geometry of a semidirect extension of a Heisenberg type nilpotent group, Colloq. math., 53, 255-268, (1987) · Zbl 0661.53033
[10] Damek, E.; Ricci, F., Harmonic analysis on solvable extensions of H-type groups, J. geom. anal., 2, 213-248, (1992) · Zbl 0788.43008
[11] Damek, E.; Ricci, F., A class of nonsymmetric harmonic Riemannian spaces, Bull. amer. math. soc., 27, 139-142, (1992) · Zbl 0755.53032
[12] Eberlein, P.; O’Neill, R., Visibility manifolds, Pacific J. math., 46, 45-109, (1973) · Zbl 0264.53026
[13] Helgason, S., Geometric analysis on symmetric spaces, Math. surveys and monographs, vol. 39, (1994), American Mathematical Society Providence, RI · Zbl 0809.53057
[14] Kaplan, A., Fundamental solution for a class of hypoelliptic PDE generated by composition of quadratic forms, Trans. amer. math. soc., 258, 147-153, (1980) · Zbl 0393.35015
[15] Lichnerowicz, A., Sur LES espaces riemanniens complètement harmoniques, Bull. soc. math. France, 72, 146-168, (1944) · Zbl 0060.38506
[16] Thangavelu, S., On paley – wiener and Hardy theorems for NA groups, Math. Z., 245, 483-502, (2003) · Zbl 1045.22008
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.